Pennsylvania, 2003

Flash Flood in Pennsylvania, August 6, 2003

August 6, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 6, 2:05 PM EST, 6 hours 40 minutes earlier.

Area forecast discussion, Aug 6, 2:05 PM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT WED AUG 6 2003

POPCORN SHOWERS/TSTMS SCATTERED ABOUT THE CWA. PULSING CELLS HAVE
NOT AMOUNTED TO MUCH SO FAR. PERSISTENCE LEADS US TO ADD PATCHY FOG
TO FCST FOR LATE TONIGHT AND EARLY THURSDAY.

BETTER CHANCE OF SHOWERS AND TSTMS ON THURSDAY AFTERNOON AND EVENING
AS WEAK COLD FRONT APPROACHES FROM THE WEST. K INDICES 30-34 21Z
THURSDAY TO 00Z FRIDAY. PW RUNNING 1.2 TO 1.5 ACROSS CWA WITH
HIGHEST OVER OUR SRN ZONES WITH A SLIGHT INCREASE DURING THURSDAY
EVENING. GOING OUT 120 HOURS LONG WAVE TROUGH STAYS TO OUR WEST.

PIT   63  80  64  78 /  30  30  30  30
HLG   63  79  64  78 /  30  30  30  30
MGW   63  79  63  79 /  30  40  30  30
ZZV   63  79  63  79 /  30  40  30  30
PHD   63  79  64  78 /  30  30  30  30
FKL   59  77  62  76 /  30  30  30  30
DUJ   59  77  62  76 /  30  30  30  30
LBE   63  79  64  78 /  30  30  30  30
BTP   59  77  62  76 /  30  30  30  30
IDI   59  77  62  76 /  30  30  30  30
ODM   56  75  59  77 /  30  50  40  50

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RS
Hazardous weather outlook, Aug 6, 4:11 AM EST, 16 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-060915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 6, 6:57 PM EST, 1 hour 48 minutes before
PAZ030-070145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
757 PM EDT WED AUG 6 2003

...SLOW MOVING THUNDERSTORM OVER LATROBE...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A NEARLY
STATIONARY THUNDERSTORM OVER LATROBE IN WESTMORELAND COUNTY.  THIS
STORM COULD DUMP UP TO 1.50 INCHES OF RAIN IN JUST ONE HOUR, AND
COULD CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.  SOME
STREET FLOODING IS ALSO POSSIBLE.  MOTORISTS SHOULD WATCH FOR WATER
PONDING ON THE ROAD.

IF CAUGHT IN FLOOD WATERS, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.

REHAK
Special weather statement, Aug 6, 7:03 PM EST, 1 hour 42 minutes before
OHZ048-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
803 PM EDT WED AUG 6 2003

...SLOW MOVING THUNDERSTORMS OVER COSHOCTON COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED NEARLY
STATIONARY THUNDERSTORMS OVER COSHOCTON COUNTY.  THESE STORMS COULD
DUMP UP TO 1.50 INCHES OF RAIN IN JUST ONE HOUR, AND COULD CAUSE
FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.  SOME STREET FLOODING
IS ALSO POSSIBLE.  MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE
ROAD.

IF CAUGHT IN FLOOD WATERS, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.

REHAK
Local storm report, Aug 6, 7:43 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
843 PM EDT WED AUG 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    LATROBE                   PA   FLASH FLOODS
08/06/03   WESTMORELAND                   ROUTE 981 IN LATROBE NEAR
                                          LATROBE-DERRY ROAD IS
                                          CLOSED DUE TO FLASH
                                          FLOODING.REPORTED BY LAW
                                          ENFORCEMENT

0816 PM    LATROBE                   PA   FLASH FLOODS
08/06/03   WESTMORELAND                   FLOODING ON LIGONIER
                                          ST.REPORTED BY LAW
                                          ENFORCEMENT

0630 PM    CARLWICK                  OH   FLASH FLOODS
08/06/03   MUSKINGUM                      FLOODING ON ROUTE
                                          146.REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Aug 6, 7:48 PM EST, 57 minutes before
PAZ021-070245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
848 PM EDT WED AUG 6 2003

...SLOW MOVING THUNDERSTORM OVER TURTLE CREEK AREA...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A NEARLY
STATIONARY THUNDERSTORM OVER TURTLE CREEK IN ALLEGHENY COUNTY.  THIS
STORM COULD DUMP UP TO 1.50 INCHES OF RAIN IN JUST ONE HOUR,
POSSIBLY FLOODING LOW LYING AND POOR DRAINAGE AREAS.  SOME STREET
FLOODING IS ALSO POSSIBLE.  MOTORISTS SHOULD WATCH FOR WATER PONDING
ON THE ROAD.

IF CAUGHT IN FLOOD WATERS, MOVE QUICKLY TO HIGHER GROUND.  NEVER
DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO
PASS THROUGH SAFELY.  STAY TUNED FOR UPDATES.

REHAK

The radar

The Pittsburgh radar (KPBZ), 21 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
August 6, 8:45 PM EST to 9:45 PM EST
Where
Allegheny County, Monroeville
Reported by
EMERGENCY MANAGER
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Thompson Run Rd flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334163.